To determine whether pretreatment with intravenous antihistamines attenuates the symptoms of red-man syndrome associated with rapid vancomycin administration.
Prospective, randomized, double-blinded, placebo-controlled study of patients undergoing elective arthroplasty.
Preoperative unit in a tertiary care center.
Forty preoperative patients (American Society of Anesthesiologists status I-III, receiving vancomycin prophylaxis for elective prosthetic joint replacement or revision.
Elective orthopedic patients were randomly allocated to receive intravenous antihistamines (diphenhydramine, 1 mg/kg, and cimetidine, 4 mg/kg) or placebo before rapid vancomycin infusion (1 g over 10 mins). Hemodynamic measurements, symptoms of histamine release, and plasma histamine levels were obtained in each patient during vancomycin administration. Rapid vancomycin infusion was discontinued in cases of decreases in mean blood pressure of ≥20% or intolerable itching.
Clinical symptomatology of red-man syndrome and histamine levels were assessed using Fisher's exact test or Student's t-test. Comparison of baseline and peak histamine levels for both the treated (mean ± SD, 0.2 ± 0.2 vs. 4.7 ± 2.4 mg/mL; p < .0001) and placebo patients (mean ± SD, 0.2 ± 0.1 vs. 3.5 ± 3.4 ng/mL; p = .0002) was statistically significant. Although there was a significant increase in plasma histamine levels during vancomycin infusion, it did not differ between the treatment groups. Only two (11%) of the treated patients developed hypotension, vs. 12 (63%) of the placebo patients (p = .002). Rash was partially attenuated. Twelve (63%) of the treated patients developed rash, compared with 19 (100%) of the placebo patients (p = .008). The rapid infusion was discontinued in two (11%) of the treated patients, compared with 11 (58%) of the placebo patients (p = .005). Four treated patients had no symptoms of histamine release.
Pretreatment with intravenous H1 and H2 antihistamines permitted rapid vancomycin administration in 89% of treated patients. Although protection was incomplete, rash did not predict a need to stop the rapid infusion of vancomycin in our patients.
From the Department of Anesthesia and Critical Care (Drs. Renz, Thurn, Lynch, and Moss), and the Committee on Clinical Pharmacology (Dr. Renz), The University of Chicago; and the Bone and Joint Replacement Center, Weiss Memorial Hospital (Dr. Finn), Chicago, IL.
Supported, in part, by Clinical Therapeutics Training Grant NIH T32GM07019.
Presented, in part, at the European Histamine Research Society Meeting, Seville, Spain, May 1997, and at the Meeting of the American Society of Anesthesiologists, San Diego, CA, October 1997.
Address requests for reprints to: Jonathan Moss, MD, PhD, Department of Anesthesia and Critical Care, 5841 South Maryland Avenue, MC 4028, Chicago, IL 60637. E-mail: email@example.com.